Indiana, 2004

Flash Flood in Indiana, May 30 to 31, 2004

May 30 to 31, 2004 · NWS IWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 7:23 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, May 30, 7:23 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST SUN MAY 30 2004

.UPDATE...
ZONE FRECAST UPDATED HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 343
WHICH INCLUDES THE ENTIRE NORTHERN INDIANA FORECAST AREA.  THE REST
OF THE FORECAST CONTINUES TO LOOK GOOD AND WAS NOT CHANGED.

&&

.AVIATION...
A LINE OF THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE AREA THIS
EVENING. A WARM FRONT EXTENDING FROM DANVILLE ILLINOIS TO GRISSON
AFB TO NORTH OF DAYTON WILL CONTINUE MOVING SLOWLY NORTH.
THUNDERSTORMS HAVE BROKEN OUT AHEAD OF THE WARM FRONT AND SOUTH OF
OF IT. A COLD FRONT WILL THE CROSS THE AREA LATER TONIGHT INCREASING
THE THUNDERSTORM THREAT. THIS ACTIVITY WILL CONTINUE TIL WELL INTO
TONIGHT. IFR CONDITIONS ARE POSSIBLE WITH THE TUNUDERSTORMS. THE
ACTIVITY WILL WIND DOWN TOWARD MORNING. THERE IS ANOTHER CHANCE OF
THUNDER LATER MONDAY...BUT IT WAS LEFT OUT DUE TO UNCERTAINTY IN THE
LATER PERIOD.
&&

.PREVIOUS DISUCSSION...
SHORT TERM...
STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A
COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND
SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL
CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS
ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE
GFS A LITTLE BETTER.  A SECONDARY FRONT WILL SWEEP THROUGH
THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS.

LONG TERM...
THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES
THROUGH AT LEAST NEXT WEEKEND.  BOTH THE GFS AND ECMWF ARE IN
AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY
MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA
THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO
SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER
MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT
LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND.
ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE
AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT
FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH NUMBER 343 ALL COUNTIES.
MI...TORNADO WATCH NUMBER 343 ALL COUNTIES.
OH...TORNADO WATCH NUMBER 343 ALL COUNTIES.
&&

SLL/GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EST SUN MAY 30 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310950-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
450 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES CAN BE EXPECTED TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH
LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM
FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP
DURING THE MORNING AND EARLY AFTERNOON HOURS.

A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR
MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A
POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE
THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT
WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE
AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE
GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL
AND LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS
MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX.

FISHER/JT

In the hours before

Local storm report, May 30, 8:15 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     MONON                   40.86N 86.88W
05/30/2004                   WHITE              IN   EMERGENCY MNGR

            TREES DOWN THROUGHOUT TOWN. NUMEROUS POWER POLES AND
            LINES DOWN. POWER OUT TO CITY.

&&

STEVENS
Local storm report, May 30, 8:24 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     KNOX                    41.29N 86.62W
05/30/2004                   STARKE             IN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

&&

STEVENS
Local storm report, May 30, 8:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     PERU                    40.75N 86.07W
05/30/2004                   MIAMI              IN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ON THE WEST SIDE OF
            THE CITY.

&&

WAMSLEY/STEVENS
Local storm report, May 30, 9:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     PERU                    40.75N 86.07W
05/30/2004                   MIAMI              IN   EMERGENCY MNGR

            TRAILER PARK HAS WIND DAMAGE.

&&

WAMSLEY/STEVENS
Local storm report, May 30, 9:45 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          PERU                    40.75N 86.07W
05/30/2004                   MIAMI              IN   LAW ENFORCEMENT

            WEST CENTER AND NORTH SIDE OF TOWN HAD WIDESPREAD TREES
            AND POWER LINES DOWN. LEONDA TRAILER PARK SUSTAINED
            EXTENSIVE DAMAGE WITH SEVERAL RESIDENTS INJURED.

&&

WAMSLEY/STEVENS
Special weather statement, May 30, 10:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1041 PM EST SUN MAY 30 2004

INZ003>006-008-012>018-020-022>026-032-033-MIZ077>079-310400-
ALLENIN-BERRIEN-BLACKFORD-CASSIN-CASSMI-ELKHART-FULTONIN-GRANT-
HUNTINGTON-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-PULASKI-
ST JOSEPHIN-ST JOSEPHMI-STARKE-WABASH-WELLS-WHITE-WHITLEY-
1141 PM EDT (1041 PM CDT) SUN MAY 30 2004

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN MICHIGAN...BERRIEN...CASS...SAINT JOSEPH...
AND IN INDIANA...LA PORTE...SAINT JOSEPH...ELKHART...LAGRANGE...
STARKE..MARSHALL...PULASKI...FULTON...KOSCIUSKO...NOBLE...WHITLEY...
ALLEN...WHITE...CASS...MIAMI...WABASH...HUNTINGTON...WELLS...GRANT...
AND BLACKFORD. WHILE ISOLATED THUNDERSTORMS ARE STILL POSSIBLE
OVERNIGHT...SEVERE WEATHER IS NO LONGER ANTICIPATED.

The radar

The Northern Indiana radar (KIWX), 61 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allen

When
May 30, 11:30 PM EST to May 31, 1:30 AM EST
Where
Allen County, Ft Wayne
Reported by
GOVT OFFICIAL
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Fort Wayne flood control reported Spy Run Creek went out of its banks late Sunday night flooding some roads. Some sandbagging was needed to protect property along the creek but no damage to structures was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397903.